Texas, 2020

Damaging Wind in Texas, July 2, 2020

July 2, 2020 · NWS MAF · 1 event in 1 county or zone

An upper level ridge was over the Southern Plains. There was abundant moisture across West Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level ridge was over the Southern Plains. There was abundant moisture across West Texas. Thunderstorms developed across the Permian Basin and produced a severe wind gust.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 2, 1:07 PM CST, 4 hours 48 minutes earlier.

Area forecast discussion, Jul 2, 1:07 PM CST, 4 hours 48 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
207 PM CDT Thu Jul 2 2020

.DISCUSSION...
Current radar is showing isolated showers and storms developing
in the higher elevations south of I-10 this afternoon. Hi-Res
models indicate this activity will spread east into the Permian
Basin so everyone will have a chance to see some rain today,
though chances will be low. We are not currently outlooked in
SPC's latest SWODY1 but can't rule out an isolated storm becoming
strong to marginally severe.

Unfortunately, today will be the coolest day of the forecast
period as high pressure over the desert southwest expands eastward
into the South Plains by early next week. Increasing subsidence
will cause temperatures to rise a few degrees with most locations
reaching the upper 90s to low 100s for highs; however, a southerly
to southeasterly low level flow should prevent temps from reaching
heat advisory criteria. In addition, the increasing subsidence
should also severely limit any rain chances after the weekend.

Hennig

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     73  99  73 101 /  20   0   0   0
Carlsbad                       72  99  73 100 /  20  20  10  20
Dryden                         73  97  73 101 /  20  10   0   0
Fort Stockton                  73  96  71  98 /  20  20   0  10
Guadalupe Pass                 69  90  69  90 /  20  30  20  30
Hobbs                          68  95  70  97 /  30  10  10  10
Marfa                          63  91  63  93 /  30  40  10  20
Midland Intl Airport           73  98  73 100 /  20   0   0   0
Odessa                         73  98  73 100 /  20  10   0   0
Wink                           73 100  74 102 /  20  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

12/10
Hazardous weather outlook, Jul 2, 1:20 PM CST, 4 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
220 PM CDT Thu Jul 2 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-031930-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
220 PM CDT Thu Jul 2 2020 /120 PM MDT Thu Jul 2 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are possible especially through this evening. The
strongest storms will be capable of producing brief gusty winds,
small hail and brief heavy rainfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Jul 2, 2:46 PM CST, 3 hours 9 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
346 PM CDT Thu Jul 2 2020

TXZ075-279-022130-
Pecos TX-Central Brewster County TX-
346 PM CDT Thu Jul 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PECOS AND NORTH
CENTRAL BREWSTER COUNTIES UNTIL 430 PM CDT...

At 346 PM CDT, Doppler radar was tracking a strong thunderstorm 27
miles northwest of Sanderson, moving south at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Marathon.

LAT...LON 3051 10282 3066 10246 3017 10261 3013 10332
TIME...MOT...LOC 2046Z 358DEG 15KT 3044 10271
Special weather statement, Jul 2, 4:49 PM CST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
549 PM CDT Thu Jul 2 2020

TXZ279-282-022330-
Central Brewster County TX-Lower Brewster County TX-
549 PM CDT Thu Jul 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL BREWSTER COUNTY
UNTIL 630 PM CDT...

At 549 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Persimmon Gap, or 22 miles northeast of Panther
Junction, moving southwest at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Big Bend National Park.

LAT...LON 2946 10330 2982 10303 2977 10264 2973 10265
      2975 10267 2974 10268 2968 10269 2964 10274
      2960 10274 2960 10277 2955 10277 2952 10281
      2949 10280 2945 10283 2941 10283 2940 10281
      2936 10285
TIME...MOT...LOC 2249Z 023DEG 23KT 2959 10299
Special weather statement, Jul 2, 5:27 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
627 PM CDT Thu Jul 2 2020

TXZ060-061-067-068-030000-
Crane TX-Ector TX-Ward TX-Winkler TX-
627 PM CDT Thu Jul 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ECTOR...NORTHEASTERN
WARD...SOUTHEASTERN WINKLER AND NORTHWESTERN CRANE COUNTIES UNTIL 700
PM CDT...

At 627 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles east of Monahans, moving west at 5 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Monahans Sandhills State Park and Penwell.

This includes Interstate 20 between mile markers 85 and 104.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3181 10255 3161 10249 3149 10279 3172 10289
TIME...MOT...LOC 2327Z 067DEG 5KT 3164 10269

88
Special weather statement, Jul 2, 5:45 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
645 PM CDT Thu Jul 2 2020

TXZ051-062-030015-
Midland TX-Martin TX-
645 PM CDT Thu Jul 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MIDLAND AND SOUTH
CENTRAL MARTIN COUNTIES UNTIL 715 PM CDT...

At 644 PM CDT, Doppler radar was tracking a strong thunderstorm near
Midland, moving southwest at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Midland, Greenwood and Midland Airpark.

This includes Interstate 20 between mile markers 136 and 151.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3223 10198 3204 10182 3194 10206 3207 10219
TIME...MOT...LOC 2344Z 035DEG 11KT 3207 10206

88

The radar

The Midland/Odessa radar (KMAF), 16 km away, was scanning. The volume nearest the first event began at 23:55 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Midland

When
July 2, 5:55 PM CST
Where
Midland County, 3 mi NNE of Midland
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
32.040, -102.060

A thunderstorm moved across Midland County and produced a 60 mph wind gust three miles north northeast of the City of Midland.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 904772.